New Jersey, 2007

Hail and Damaging Winds in New Jersey, August 17, 2007

August 17, 2007 · NWS PHI · 14 events in 7 counties and zones

A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A vigorous upper air disturbance in the northwest flow behind the cold front still had sufficient moisture to develop strong to severe thunderstorms across Pennsylvania and New Jersey during the afternoon and the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 1:12 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 17, 1:12 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY
MAY TRY AND LIFT BACK NORTHWARD SOME THROUGH THE REST OF THIS
AFTERNOON. LOW PRESSURE ALOFT, IN THE FORM OF A MID LEVEL TROF, WILL
PUSH ACROSS THE NORTHEASTERN STATES TONIGHT. AS THIS OCCURS, OUR
PESKY SURFACE FRONT WILL BE PUSHED OFFSHORE. CANADIAN HIGH PRESSURE
WILL THEN BUILD ACROSS THE NORTHERN MID ATLANTIC ON SATURDAY AND
BEGIN TO DRIFT OFF THE COAST ON SUNDAY. THIS WILL ALLOW A WARM FRONT
TO APPROACH US FROM THE SOUTHWEST ON SUNDAY NIGHT. AT THE MOMENT, IT
APPEARS THIS FRONTAL BOUNDARY WILL REMAIN ACROSS OR IN THE VICINITY
OF OUR AREA THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPDATE HAS BEEN ISSUED FOR SEVERE THUNDERSTORM WATCH 612, WHICH
IS EFFECT FOR A GOOD PART OF THE CWA UNTIL 8 PM. A COLD FRONT
DROPPED INTO OUR AREA EARLY THIS MORNING AND HAS STALLED THIS
AFTERNOON, WITH SIGNS OF IT TRYING TO RETREAT BACK NORTHWARD. THIS
IS EVIDENT IN THE WINDS BECOMING MORE SOUTHERLY ACROSS MOST OF THE
AREA AND DEW POINTS ON THEIR WAY UPWARD AFTER A QUICK DROP EARLIER
NORTH AND EAST OF PHILADELPHIA. A SHORT WAVE TROUGH IS APPROACHING
THE AREA THIS AFTERNOON AND WILL MOVE ACROSS THE CWA TONIGHT. THE
AIR MASS CONTINUES TO DESTABILIZE ACROSS EASTERN PENNSYLVANIA AS
VEERING SURFACE WINDS ADVECT HIGHER MOISTURE CONTENT AIR
NORTHEASTWARD AHEAD OF A WEAK SURFACE LOW, LEADING TO MLCAPE OF
1000-1500 J/KG. STRONG WESTERLY MID LEVEL WINDS ARE CONTRIBUTING TO
DEEP LAYER SHEAR OF 40 TO 50 KNOTS, WHICH IS SUPPORTIVE OF SEVERE
STORMS INCLUDING ISOLATED SUPERCELLS. STORMS MAKING THEIR WAY INTO
THE WESTERN PART OF OUR CWA HAVE BEEN SHOWING SOME ROTATION ON
DOPPLER RADAR VELOCITY DATA. LCL HEIGHTS MAY BE A BIT TO HIGH DUE TO
A FAIRLY DECENT TEMPERATURE-DEW POINT SPREAD, HOWEVER AN ISOLATED
TORNADO IS POSSIBLE AS STORMS MAY TEND TO TURN MORE SOUTHEASTWARD
AND ROTATION ALOFT COULD WORK ITS WAY DOWNWARD FOR A BRIEF TIME.
THE PRIMARY THREATS HOWEVER ARE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS. WE INCLUDED DAMAGING
WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING IN THE GRIDDED DATABASE
AND TEXT FOR ALL ZONES INCLUDED IN THE SEVERE THUNDERSTORM WATCH.

WE MADE A FEW TWEAKS TO THE HOURLY GRIDS AS WELL BASED ON CURRENT
CONDITIONS, AND BUMPED UP THE POPS SOME ACROSS THE NORTHWEST ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
AFTER THE FRONT GETS KICKED OUT OF HERE TONIGHT, REFRESHING CANADIAN
HIGH PRESSURE WILL SETTLE ACROSS THE REGION. PLENTY OF SUN CAN BE
EXPECTED ON SATURDAY WITH BELOW NORMAL TEMPERATURES AND LESS
HUMIDITY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA FOR
LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES INTO AND
EVENTUALLY THROUGH THE FORECAST AREA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WITH THE DRY AIR COMING DOWN FROM THE NORTH, THE ONLY TAF SITES
THAT MIGHT SEE A TSTM WOULD BE ILG/ACY/MIV, ALTHOUGH THERE IS
STILL A SLIM CHC OF SEEING ONE AT PHL/PNE. CURRENT FCST TAFS ARE
GENLY VFR AND IF TSTMS FORM, THE TAFS WILL BE UPDATED TO REFLECT
THEIR LOCATIONS AND EXPECTED MVMT. WINDS WILL BE LIGHT INTO THE
AFTN WITH SOME NE FLOW AT PHL/PNE/TTN DUE TO THE PIECE OF DRY AIR
THE CAME DOWN FROM NE NJ AND AS SUPPORTED BY MDCRS DATA AT PHL. AS
THE DAY PROGRESSES, I EXPECT THIS FLOW TO SHIFT MORE TO THE W OR
NW AS THE BLYR FLOW MIXES WITH WINDS FROM ALFT.

TONIGHT...VFR CONDITIONS WILL CONTINUED AS THE COOLER AIR FINALLY
SURGES INTO THE REGION.

HIGH PRESSURE IS EXPECTED TO BUILD DOWN FROM THE NORTHWEST FOR
THE WEEKEND. A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE
SOUTHWEST EARLY IN THE NEW WEEK AND IT MAY BRING SOME PRECIP FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

.MARINE...
A COLD FRONT EXTENDED FROM NORTHERN NEW ENGLAND TO THE SOUTHERN
GREAT LAKES REGION DURING THE NIGHT.  THE FRONT WILL SINK TO THE
SOUTH AND IT SHOULD MOVE ACROSS THE COASTAL WATERS OF NEW JERSEY AND
DELAWARE TONIGHT.  UNTIL THAT TIME, A WEST TO SOUTHWEST WIND MAY
BACK TO THE SOUTH DURING THIS AFTERNOON BEFORE SHIFTING TO THE
NORTHWEST OR NORTH TONIGHT.  WIND SPEEDS ARE EXPECTED TO REMAIN IN
THE 10 TO 20 KNOT RANGE FOR THE MOST PART.

HIGH PRESSURE IS EXPECTED TO BUILD DOWN BEHIND THE FRONT FOR THE
WEEKEND.  A FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE
SOUTHWEST EARLY IN THE NEW WEEK RESULTING IN AN EAST TO SOUTHEAST
FLOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RK/GORSE
NEAR TERM...GORSE
SHORT TERM...RK
LONG TERM...ZEV
AVIATION...RNS
MARINE...DI
Hazardous weather outlook, Aug 17, 1:24 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT FRI AUG 17 2007

DEZ001-NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-181015-
NEW CASTLE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
224 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING, WILL BE
LOCALLY SEVERE WITH DAMAGING WINDS AND HAIL. HEAVY RAIN WILL ALSO
ACCOMPANY ANY STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ008-181015-
CECIL-
224 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING, COULD BE LOCALLY STRONG TO POSSIBLY SEVERE WITH GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NJZ013-014-016>027-181015-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
224 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS COULD TURN LOCALLY SEVERE WITH DAMAGING WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ012-015-019-020-181015-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
224 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING. SOME STORMS COULD TURN LOCALLY STRONG
TO PERHAPS SEVERE WITH STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ450>455-181015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
224 PM EDT FRI AUG 17 2007

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 12 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING. SOME STORMS COULD TURN LOCALLY STRONG
TO SEVERE WITH STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ430-431-181015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
224 PM EDT FRI AUG 17 2007

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 12 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

ISOLATED TO PERHAPS SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING. SOME STORMS COULD TURN LOCALLY STRONG
TO SEVERE WITH STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GORSE

In the hours before

Local storm report, Aug 17, 11:05 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 PM EDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     2 SW TUCKERTON          39.58N 74.36W
08/16/2007  E55.00 MPH       OCEAN              NJ   NWS STORM SURVEY

            A METEOROLOGIST FROM THE NWS OFFICE IN MOUNT HOLLY NEW
            JERSEY CONDUCTED A SURVEY OF REPORTED DAMAGE DUE TO A
            THUNDERSTORM JUST OUTSIDE OF TUCKERTON EARLY THIS
            AFTERNOON. INITIAL REPORTS WERE OF A POSSIBLE BRIEF
            TORNADO, HOWEVER THE SURVEY CONCLUDED THAT STRAIGHT LINE
            THUNDERSTORM WINDS OCCURRED, WHICH WERE ESTIMATED AT 55
            MPH. THIS WIND DOWNED SOME SMALL TREE LIMBS AND POWER
            LINES IN THE AREA. WINDS GOT UNDERNEATH A GAZEBO AND
            PARTS OF THAT STRUCTURE BROUGHT DOWN SOME NEARBY WIRES.

1030 PM     TSTM WND DMG     OCEAN VIEW              38.54N 75.09W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1050 PM     TSTM WND DMG     GEORGETOWN              38.69N 75.39W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE GEORGETOWN AREA CAUSED BY TWO
            SEPARATE THUNDERSTORM CLUSTERS. DAMAGE WAS SUSTAINED
            BETWEEN 1050 PM AND 1130 PM.

1055 PM     TSTM WND DMG     DEWEY BEACH             38.70N 75.08W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            8 LARGE METAL UTILITY POLES DOWN JUST NORTH OF INDIAN
            RIVER INLET. EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
            THESE POLES WERE SHEARED OFF SEVERAL FEET ABOVE THE
            GROUND.

1100 PM     LIGHTNING        GREENWOOD               38.81N 75.59W
08/16/2007                   SUSSEX             DE   LAW ENFORCEMENT

            LIGHTNING STRUCK A RESTAURANT IN GREENWOOD KNOCKING OUT
            POWER.

1100 PM     LIGHTNING        LEWES                   38.78N 75.15W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE IN LEWES, CAUSING CONSIDERABLE
            DAMAGE TO THE STRUCTURE.

1104 PM     TSTM WND DMG     LEWES                   38.78N 75.15W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1113 PM     TSTM WND DMG     REHOBOTH BEACH          38.72N 75.08W
08/16/2007                   SUSSEX             DE   EMERGENCY MNGR

            TREES DOWN.

1230 AM     HAIL             REHOBOTH BEACH          38.72N 75.08W
08/17/2007  E0.50 INCH       SUSSEX             DE   TRAINED SPOTTER

            HALF INCH HAIL WAS REPORTED IN REHOBOTH BEACH.

&&

GORSE
Special weather statement, Aug 17, 12:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
113 PM EDT FRI AUG 17 2007

PAZ067-171845-
CHESTER-
113 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORMS HEADING TOWARD CHESTER COUNTY...

AT 110 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
TO SEVERE THUNDERSTORMS OVER NORTHERN AND CENTRAL LANCASTER COUNTY
MOVING EAST AT APPROXIMATELY 20 MPH. WITH THIS FORWARD SPEED...THESE
THUNDERSTORMS WILL ENTER WESTERN PORTIONS OF CHESTER COUNTY BY 145
PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. LIGHTNING CAN ALSO BE EXPECTED. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JJM
Special weather statement, Aug 17, 12:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
143 PM EDT FRI AUG 17 2007

PAZ054-055-061-062-171945-
CARBON-LEHIGH-MONROE-NORTHAMPTON-
143 PM EDT FRI AUG 17 2007

...STRONG THUNDERSTORMS WILL AFFECT CARBON...LEHIGH...MONROE AND
NORTHAMPTON COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 28 MILES SOUTHWEST OF WILKES-BARRE...MOVING EAST
AT 30 MPH. THESE THUNDERSTORMS WILL BE NEAR TRESCKOW...BEAVER MEADOWS
AROUND 200 PM...NESQUEHONING...LANSFORD AROUND 215 PM...AND
WEISSPORT AROUND 230 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 17, 1:45 PM EST
Where
Warren County, Lower Harmony to Broadway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -75.150

A severe thunderstorm knocked down several trees and wires in Franklin and Harmony Townships.

Hail, Hunterdon

When
August 17, 2:00 PM EST to 2:15 PM EST
Where
Hunterdon County, Frenchtown to Flemington
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.530, -75.070

A severe thunderstorm dropped a swath of hail across central Hunterdon County. The largest hail (golf ball size) fell in Frenchtown Borough. Quarter size hail fell in Raritan Township. Penny size hail fell in Clinton and Flemington. The worst reported crop damage from the large hail occurred in Pittstown (Franklin Township). Hail bruised about 80 percent of the tomato crop that the 17th annual Great Tomato Tasting Contest was cancelled.

Thunderstorm Wind, Hunterdon

When
August 17, 2:10 PM EST
Where
Hunterdon County, Cherryville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.570, -74.900

The same severe thunderstorm that caused a swath of hail across Hunterdon County also knocked down trees and wires in Franklin Township.

Hail, Warren

When
August 17, 2:35 PM EST
Where
Warren County, Changewater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.730, -74.930

Penny size hail fell in Washington Township.

Hail, Somerset

When
August 17, 2:38 PM EST
Where
Somerset County, Flagtown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -74.680

Golf ball size hail fell from a severe thunderstorm in Hillsborough Township. The hail nearly covered the ground.

Thunderstorm Wind, Somerset

When
August 17, 2:40 PM EST
Where
Somerset County, Raritan
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.580, -74.630

In addition to the large hail, the severe thunderstorm tore down a few trees and wires in Raritan Borough.

Thunderstorm Wind, Monmouth

When
August 17, 3:11 PM EST
Where
Monmouth County, Monmouth Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -73.980

A severe thunderstorm knoced down a few trees and wires in Monmouth Beach Borough.

Thunderstorm Wind, Morris

When
August 17, 3:56 PM EST
Where
Morris County, Morristown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -74.470

A severe thunderstorm pulled down several trees in Morristown.

Hail, Somerset

When
August 17, 5:15 PM EST
Where
Somerset County, Woods Tavern
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.500, -74.650

For the second time in the same day, large hail fell in Hillsborough Township. In this instance, the severe storm dropped penny to walnut size hail.

Thunderstorm Wind, Middlesex

When
August 17, 5:25 PM EST
Where
Middlesex County, Patricks Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -74.130

A severe thunderstorm tore down trees in East Brunswick Township.

Thunderstorm Wind, Monmouth

When
August 17, 5:50 PM EST to 6:07 PM EST
Where
Monmouth County, Holmdel to Deal
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -74.180

A severe thunderstorm knocked down several trees and wires from Holmdel through Deal Borough in Monmouth County. In Keansburg, a downed tree limb also took down with it some wires. A fire ensued and spread along the electrical lines into a house. The house suffered smoke damage.

Hail, Monmouth

When
August 17, 6:02 PM EST
Where
Monmouth County, Oakhurst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -74.020

Nickel to quarter size hail fell in Oakhurst Borough.

Thunderstorm Wind, Monmouth

When
August 17, 6:50 PM EST to 7:10 PM EST
Where
Monmouth County, Freehold to Manasquan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -74.280

A severe thunderstorm knocked down several trees and wires from Freehold Township southeast through Manasquan Borough in Monmouth County.

Thunderstorm Wind, Burlington

When
August 17, 8:00 PM EST
Where
Burlington County, Medford Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.870, -74.800

A severe thunderstorm tore down a few trees and wires in Medford Lakes Borough.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57075, 57142, 57145, 57155, 57167, 57159, 57172, 57176, 57194, 57199, 56003, 55997, 55995, 57200.